Alert archive / South Carolina / Lake Wind Advisories in 2018

Lake Wind Advisory 9, NWS Columbia, SC

March 15, 201816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Mar 15, 2018, 3:14 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 15, 2018, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 3:14 AM EDT (07:14 UTC)
In effect from
Mar 15, 2018, 12:00 PM EDT
Expired
Mar 15, 2018, 8:00 PM EDT
In force
8 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3303 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS72 KCAE 150714
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
314 AM EDT Thu Mar 15 2018

...Freeze Warning / Lake Wind Advisory...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
151900-
/O.NEW.KCAE.LW.Y.0009.180315T1600Z-180316T0000Z/
/O.CON.KCAE.FZ.W.0006.000000T0000Z-180315T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
314 AM EDT Thu Mar 15 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...LAKE WIND ADVISORY IN EFFECT THIS AFTERNOON...

The National Weather Service in Columbia has issued a Lake Wind
Advisory, which is in effect from noon today to 8 PM EDT this
evening.

* TEMPERATURES...in the upper 20s and lower 30s early this
  morning.

* WINDS...west 15 to 25 knots this afternoon.

* IMPACTS...Frost and freeze conditions may damage sensitive
  vegetation. You may want to take steps now to protect tender
  plants from the cold. Winds will cause a rough chop on area
  lakes today. Small boats will be especially prone to capsizing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions may kill crops and other sensitive vegetation.

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
2 follow-up statements
207 
WWUS72 KCAE 151255
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
855 AM EDT Thu Mar 15 2018

...Freeze Warning / Lake Wind Advisory...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
152100-
/O.CAN.KCAE.FZ.W.0006.000000T0000Z-180315T1300Z/
/O.CON.KCAE.LW.Y.0009.180315T1600Z-180316T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
855 AM EDT Thu Mar 15 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM
EDT THIS EVENING...
...FREEZE WARNING IS CANCELLED...

The National Weather Service in Columbia has cancelled the Freeze
Warning.

* WINDS...Southwest 5 to 15 knots with gusts up to 25 knots.

* IMPACTS...Winds will cause a rough chop on area lakes today.
  Small will be especially prone to capsizing.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop 
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
775 
WWUS72 KCAE 151825
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
225 PM EDT Thu Mar 15 2018

...Lake Wind Advisory...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
160000-
/O.CON.KCAE.LW.Y.0009.000000T0000Z-180316T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
225 PM EDT Thu Mar 15 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...Southwest 10 to 15 knots with gusts up to 25 knots.

* IMPACTS...Winds will cause a rough chop on area lakes today.
  Small will be especially prone to capsizing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Mar 15, 12:54 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 15, 12:54 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1254 AM EDT Thu Mar 15 2018

.SYNOPSIS...
High pressure over the Lower Mississippi River Valley this
evening will move into the northeast Gulf of Mexico Thursday.
Breezy and dry conditions are expected. A cold front will
approach the forecast area from the north Friday. The front will
be stalled in the area over the weekend bringing a chance of
showers.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Surface high pressure centered over the lower Mississippi River
Valley will build east overnight as the deep upper trough
impacting much of the eastern U.S. shifts offshore. A dry air
mass is in place with dewpoints in the teens and lower 20s.
Will see winds diminish this evening. Given clear skies and
light wind, good radiational cooling is expected tonight.
Widespread freezing temperatures are likely with lows in the
upper 20s and lower 30s. A Freeze Warning has been issued for
late tonight into Thursday morning.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Moderating temperatures will occur Thursday and Friday because
of airmass modification and warmer air directed into the
forecast area associated with the ridging to the south. Moisture
will increase ahead of a cold front sinking southward and
nearing the north part of the forecast area Friday evening.
The moisture will likely remain too shallow for showers with h85
westerly flow. Strong mixing and the pressure gradient north of
the ridge along the Gulf Coast will result in breezy conditions
again Thursday with some winds continuing overnight. The models
suggest gusts up around 20 to 25 knots. There may be less wind
Friday with a weaker pressure gradient and increased cloudiness
limiting mixing. Temperatures are expected to be close to normal
through the period.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The GFS and ECMWF show a stalled front in the forecast area over the
weekend. They are both less aggressive with the boundary than
the NAM on Saturday. Expect mostly cloudy conditions with a peak
or two of sun Saturday. With the boundary in the area a chance
for a sprinkle or light shower is not out of the question late
Friday night through Saturday night. Another front may move into
the area early next week. The models have not been consistent
with the placement and timing of deepest moisture. The GFS and
ECMWF MOS support chance pops during much of the medium-range
period with temperatures near or above normal.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions will continue throughout the 24-hr TAF period.

The primary aviation concern for the next 24-hours will be wind
speeds. Expect westerly winds around 4 to 7 knots during the
early morning hours.  Winds will pick up after daybreak
from the west-southwest at around 12 knots gusting to around 22
knots. Winds will increase further around 18Z to around 18
knots gusting to near 28 knots, subsiding after sunset. Surface
high pressure dominating the Southeastern US will continue to
provide dry weather and mostly clear skies through today. Fog
will not be an issue this morning at any of the terminals due
to dry air and mixing.

EXTENDED AVIATION OUTLOOK...Restrictions will be possible
Friday night through Sunday morning with the next weather
system.

&&

.FIRE WEATHER...
Near critical fire weather conditions will be occurring
Thursday afternoon. It will be breezy and dry. Expect wind gusts
around 25 mph with minimum afternoon humidities 15 to 20
percent. A Fire Weather Watch has been issued for the eastern
Midlands due to the expected conditions. A fire danger statement
or Red Flag Warning may be required.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Warning until 9 AM EDT this morning for GAZ040-063>065-
     077.
SC...Freeze Warning until 9 AM EDT this morning for SCZ015-016-018-
     020>022-025>031-035>038-041.
     Fire Weather Watch from noon EDT today through this evening
     for SCZ029-031-035>038-041.

&&
Hazardous weather outlook, Mar 14, 3:41 PM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
341 PM EDT Wed Mar 14 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-151945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Aiken-
341 PM EDT Wed Mar 14 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ029-031-035>038-041-151945-
Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
341 PM EDT Wed Mar 14 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.
   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:25 AM EDTRed Flag WarningCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more16 hr

Nearby

Lake Wind Advisories in South Carolina, 2018Lake Wind Advisories in Georgia, 2018Every lake wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.